Texas, 2009

Hail and Damaging Winds in Texas, August 5, 2009

August 5, 2009 · NWS OUN · 6 events in 3 counties and zones

An outflow boundary moved south into southern Oklahoma, with thunderstorms developed along and ahead of it. The thunderstorms moved south into parts of northern Texas by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An outflow boundary moved south into southern Oklahoma, with thunderstorms developed along and ahead of it. The thunderstorms moved south into parts of northern Texas by early evening. Severe weather was reported over parts of Clay, Baylor, and Wichita counties, mainly in the form large hail, although some high winds were reported west of Henrietta and in Seymour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 5:35 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 5, 5:35 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT WED AUG 5 2009

.AVIATION...
00Z TAFS... MAIN CHALLENGES ARE WHETHER STORMS NEAR RED RIVER WILL
BACKBUILD INTO THE KSPS AREA... AND HOW FAR S/W THE SFC FRONT WILL
GO TONIGHT BEFORE RETREATING BACK TO THE NE ON THURSDAY. WILL
INCLUDE A TEMPO GROUP FOR TS AND POSSIBLE GUSTY WINDS AT KSPS THIS
EVENING. FRONT FORECAST TO TURN WINDS AT KHBR/KLAW TO E/SE LATER
TONIGHT BEFORE SHIFTING BACK TO S/SSW THURSDAY. PREVAILING CLOUDS
LIKELY TO BE LIMITED TO SCT AC/CI BENEATH BUILDING UPPER RIDGE.

&&

.PREV DISCUSSION... /ISSUED 210 PM CDT WED AUG 5 2009/

DISCUSSION...
SCATTERED SHOWERS/STORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF
OKLAHOMA THIS AFTERNOON. SHOWERS AND STORMS WILL REMAIN POSSIBLE
INTO TONIGHT. INSTABILITY AND SHEAR WILL MAKE SEVERE STORMS POSSIBLE
THROUGH THIS EVENING. MEANWHILE... FRONT CONTINUES TO MOVE SOUTH
ACROSS CENTRAL OK EARLY THIS AFTN. THE FRONT IS EXPECTED TO
EVENTUALLY STALL LATER THIS AFTN. FRONT WILL GRADUALLY LIFT NORTH
THURSDAY... EVENTUALLY MOVING INTO KANSAS. WITH BOUNDARY STILL IN
THE FA THURSDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE TOMORROW. OTHERWISE... HOT TEMPS WILL CONT
ACROSS A GOOD PORTION OF THE FA AGAIN THURSDAY.

OVERALL...UPR RIDGE WILL CONTINUE TO GRADUALLY SHIFT EAST INTO THE
SOUTHEAST U.S. BY THIS WEEKEND. THIS WILL TAKE THE EDGE OFF OF
TEMPERATURES OVER THE WEEKEND WITH HIGHS IN MOST PLACES REMAINING
BELOW THE CENTURY MARK. MODELS INDICATE MAYBE A WEAK DISTURBANCE
MOVING FROM THE GULF INTO THE SOUTHERN PLAINS ON THE WEST SIDE OF
THE RIDGE LATE THIS WEEKEND. IF THIS OCCURS... WOULD LIKELY BRING
SOME MOISTURE TO THE AREA AT THE LEAST... WHICH WOULD LEAD TO MORE
HUMID CONDITIONS. SHOWERS AND STORMS MAY ALSO DEVELOP WITH THIS
DISTURBANCE ACROSS PORTIONS OF THE FA. HOWEVER... WILL KEEP FORECAST
DRY FOR NOW. MODELS SHOW RIDGE THEN BUILDING BACK WEST OF THE RIDGE
WITH THE HIGH EVENTUALLY BECOMING CENTERED OVER THE SOUTHERN
ROCKIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  97  73  98  76 /  40  30  20  10
HOBART OK         99  75 102  77 /  20  30  10  10
WICHITA FALLS TX 104  74 104  78 /  10  30  10  10
GAGE OK           95  69 102  73 /  30  30  10  10
PONCA CITY OK     95  72  94  77 /  30  20  20  10
DURANT OK         99  74  98  75 /  20  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32/24/24
Hazardous weather outlook, Aug 5, 10:45 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED AUG 5 2009

OKZ004>048-050>052-TXZ083>090-061000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF NORTHERN INTO CENTRAL AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM
CHEYENNE... TO ANADARKO... TO DUNCAN AND MARIETTA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 10 PM.

IMPACTS...
HAIL UP TO THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND
VEGETATION. WIND GUSTS TO 70 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A WEAK COLD FRONT LOCATED ACROSS NORTHERN OKLAHOMA AT MIDDAY IS
EXPECTED TO MOVE SLOWLY SOUTH THIS AFTERNOON AND EVENING. WITH
AFTERNOON HEATING...INSTABILITY WILL INCREASE...ESPECIALLY IN THE
VICINITY OF THE FRONT WHERE SOMEWHAT BETTER LOW LEVEL MOISTURE WILL
POOL. CONVERGENCE ALONG THE FRONT COMBINED WITH THE HOT TEMPERATURES
WILL LIKELY BE SUFFICIENT TO OVERCOME THE CAP AND ALLOW FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE COMBINATION
OF INSTABILITY AND DEEP LAYER SHEAR WILL BE FAVORABLE FOR SEVERE
STORM DEVELOPMENT ACROSS THE SLIGHT RISK AREA...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THE STORMS MAY CONTINUE INTO THE
OVERNIGHT HOURS AIDED BY A STRENGTHENING LOW LEVEL JET.

PROBABILITY TABLE...
VALID THROUGH 500 AM CDT THURSDAY AUG 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR....40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS MAY LINGER OVER PARTS OF NORTHERN AND
CENTRAL OKLAHOMA THURSDAY MORNING...BUT CHANCES FOR SEVERE STORMS
WILL BE LOW. THUNDERSTORM CHANCES WILL BE LIMITED THE REMAINDER OF
THE PERIOD AS AN UPPER LEVEL RIDGE BUILDS EASTWARD INTO THE SOUTHERN
PLAINS.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES WILL CONTINUE THROUGH THE EARLY PART OF NEXT WEEK.
THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF VERY WARM
TEMPERATURES AND HIGH HUMIDITY SHOULD TAKE APPROPRIATE PRECAUTIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY MORNING.

II/03/30

In the hours before

Special weather statement, Aug 5, 4:08 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
508 PM CDT WED AUG 5 2009

OKZ041-046-052230-
MURRAY OK-CARTER OK-
508 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SULPHUR TO 5 MILES
WEST OF DAVIS AT 509 PM CDT...MOVING SOUTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CARTER AND MURRAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

LAT...LON 3433 9726 3452 9728 3451 9715 3453 9716
      3453 9689 3438 9687 3434 9687 3433 9693
Local storm report, Aug 5, 4:11 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             VELMA                   34.46N 97.67W
08/05/2009  E1.75 INCH       STEPHENS           OK   EMERGENCY MNGR

0510 PM     TSTM WND GST     VELMA                   34.46N 97.67W
08/05/2009  E60 MPH          STEPHENS           OK   EMERGENCY MNGR

&&

AG
Special weather statement, Aug 5, 4:39 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED AUG 5 2009

OKZ046-050-051-052300-
LOVE OK-MARSHALL OK-CARTER OK-
539 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...LOVE AND MARSHALL
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTH OF GENE
AUTRY TO 7 MILES WEST OF ARDMORE AT 538 PM CDT...MOVING SOUTHEAST AT
30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CARTER...LOVE AND MARSHALL COUNTIES...INCLUDING THE CITY OF
ARDMORE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEVERE
THUNDERSTORM WARNINGS DO REMAIN IN EFFECT FOR WESTERN CARTER AND
NORTHWESTERN LOVE COUNTIES FOR SEVERE STORMS LOCATED FARTHER WEST.

LAT...LON 3399 9719 3428 9729 3432 9699 3423 9692
      3419 9693 3418 9689 3408 9680

..SPEG.
Local storm report, Aug 5, 4:53 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     LIGHTNING        RINGLING                34.18N 97.59W
08/05/2009                   JEFFERSON          OK   AMATEUR RADIO

            A LIGHTNING STIKE IN RINGLING HAS SET A HOUSE ON FIRE.

&&

AG
Special weather statement, Aug 5, 4:57 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT WED AUG 5 2009

OKZ045-052315-
JEFFERSON OK-
557 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF SUGDEN AT 557 PM
CDT...MOVING SOUTH AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
EASTERN JEFFERSON COUNTY FOR A STORM SOUTHWEST OF RINGLING AND
CORNISH.

LAT...LON 3411 9800 3420 9783 3396 9770 3389 9793

..SPEG.
Special weather statement, Aug 5, 5:54 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT WED AUG 5 2009

TXZ090-060015-
CLAY TX-
654 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR PETROLIA AT 653 PM
CDT...MOVING SOUTH AT 15 MPH. SMALL HAIL AND WINDS OVER 50 MPH ARE
POSSIBLE.

PEOPLE IN CLAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS. A SEVERE THUNDERSTORM WARNING ALSO REMAINS IN EFFECT FOR
CENTRAL AND EASTERN CLAY COUNTY FOR A STORM JUST NORTHEAST OF
HENRIETTA.

LAT...LON 3390 9835 3409 9838 3412 9818 3412 9817
      3394 9814

..SPEG.

The radar

The Altus AFB radar (KFDR), 94 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
August 5, 5:58 PM CST
Where
Clay County, Henrietta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.820, -98.190

Hail, Clay

When
August 5, 6:04 PM CST
Where
Clay County, 2 mi SE of Henrietta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.800, -98.165

Hail, Clay

When
August 5, 6:12 PM CST
Where
Clay County, 1 mi S of Henrietta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.806, -98.190

Thunderstorm Wind, Clay

When
August 5, 6:15 PM CST
Where
Clay County, 1 mi S of Henrietta
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.806, -98.190

A large sign and tree limbs were blown down. Quarter-size hail was also reported at this locations. Monetary damages were estimated.

Hail, Wichita

When
August 5, 6:35 PM CST
Where
Wichita County, 3 mi E of Kamay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.860, -98.758

Thunderstorm Wind, Baylor

When
August 5, 7:45 PM CST
Where
Baylor County, Seymour
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
33.590, -99.260

Several tree limbs were downed, with some of them falling on power lines. A large cottonwood tree was blown down on top of a house, causing damage to the roof. A non-anchored, large culvert was also blown down on top of a fence. Very little rain occurred with the thunderstorm. Monetary damage estimates were not available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193106, 193107, 193108, 193109, 193110, 193762.